Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 71, NWS Duluth, MN

September 29, 2021

NWS Duluth, MN issued this small craft advisory at Sep 29, 2021, 12:46 PM CDT. It took effect at Sep 29, 2021, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2021, 12:46 PM CDT (17:46 UTC)
In effect from
Sep 29, 2021, 1:00 PM CDT
Expired
Sep 29, 2021, 10:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

977 
WHUS73 KDLH 291746
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1246 PM CDT Wed Sep 29 2021

LSZ144-145-300300-
/O.NEW.KDLH.SC.Y.0071.210929T1800Z-210930T0300Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
1246 PM CDT Wed Sep 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northeast winds 10 to 15 kt and waves 2 to 4 ft 
  expected.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
452 
WHUS73 KDLH 300251
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
951 PM CDT Wed Sep 29 2021

LSZ144-145-300400-
/O.EXP.KDLH.SC.Y.0071.000000T0000Z-210930T0300Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
951 PM CDT Wed Sep 29 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Wind speeds and wave heights have diminished below Small Craft
Advisory criteria. Therefore, the Small Craft Advisory will be
allowed to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Sep 29, 12:23 PM CDT, 23 minutes earlier.

Area forecast discussion, Sep 29, 12:23 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1223 PM CDT Wed Sep 29 2021

.DISCUSSION...(Today through Tuesday)
Issued at 326 AM CDT Wed Sep 29 2021

Summary: Summerlike conditions prevail today and tomorrow before
rainfall chances return into the weekend. Temperatures will trend
more seasonal for the weekend and into next week as dry pattern
returns.

High pressure was located across Michigan into western Ontario
early this morning with low pressure over southeastern
Saskatchewan. A cold front trailed into the western Dakotas and
the Rockies with another stationary boundary stretching across the
Missouri and Ohio Valleys. A tightening pressure gradient will
lead to breezy winds across the Northland for today along with
mainly clear skies. The area of high pressure will drift off to
the east for today and tomorrow as the front in the western
Dakotas slowly meanders eastward into the Red River Valley. Stout
upper ridging will remain in place across the Mississippi Valley
and make it difficult for the front to move east with little in
the way of upper level support. Have continued to slow down the
arrival of shower chances in association with this front until
Thursday night. An upper low will move eastward along the
northern periphery of the ridge Thursday night into Friday and
drag the front into the Northland. Surface low pressure looks to
develop over the region and slowly meander eastward through he
weekend, keeping shower chances in place through Saturday,
although Friday will hold the best chances. Instability continues
to look anemic through this period resulting in little in the way
of thunder.

High pressure and dry conditions then return to start the new week
as a cutoff low spins over the Mid-Mississippi Valley. However,
another upper low may work across the region during this time and
bring a few spotty showers despite the surface high.

Above normal temperatures will prevail into the weekend, but
today and Thursday will be the warmest days before the downward
trend begins. More normal temperatures will return by late weekend
and persist into the new week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed Sep 29 2021

VFR conditions are currently in place across the region as high
pressure slides off to the east. Satellite reveals upper level
clouds beginning to filter in from the southwest. Southerly winds
will continue to stream across the region today with a few gusts
into the teens this afternoon. Fog will be the challenging portion
for the forecast time period once again with DLH and HIB being the
primary locations. Fog can already be seen rolling into Duluth
Harbor much earlier than anticipated. This leads me to believe that
DLH has a good chance of dropping into VLIFR conditions later this
evening.

&&

.MARINE...
Issued at 326 AM CDT Wed Sep 29 2021

Easterly winds will ramp up across western Lake Superior again
today with sustained winds of 10 to 15 knots at the head of the
lake with gusts to around 20 knots. Waves will also build into the
1 to 3 feet range by this afternoon. Conditions look to remain
just under small craft criteria through the day before winds and
waves diminish tonight. Winds will remain easterly for Thursday
and Thursday night, but are not expected to be as strong at 6 to
12 knots during the day Thursday. Chances for showers and perhaps
an isolated thunderstorm or two will be seen Thursday night as a
slow moving front approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  68  52  72  57 /   0   0  10  50
INL  81  56  78  58 /   0   0  30  60
BRD  82  59  79  59 /   0   0  50  70
HYR  79  52  79  56 /   0   0  10  30
ASX  75  50  78  55 /   0   0   0  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...BJH
AVIATION...Britt
MARINE...BJH
Hazardous weather outlook, Sep 29, 7:24 AM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
724 AM CDT Wed Sep 29 2021

MNZ037-WIZ001-301230-
Carlton/South St. Louis-Douglas-
724 AM CDT Wed Sep 29 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Strong northeast winds will increase the threat of rip currents
late this afternoon and evening for areas near the Twin Ports,
including the beaches of Duluth and Superior.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated storm or two is possible each day Thursday through
Saturday. Occasional lightning will be the main threat with any
storms which develop.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-301230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
724 AM CDT Wed Sep 29 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated storm or two is possible each day Thursday through
Saturday. Occasional lightning will be the main threat with any
storms which develop.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-301230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
724 AM CDT Wed Sep 29 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated storm or two is possible each day Thursday through
Saturday. Occasional lightning will be the main threat with any
storms which develop.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 4:28 PM CDTBeach Hazards StatementDLHCarlton, Saint Louis3 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.